Georgia, 2016

Tropical Storm in Georgia, September 2, 2016

September 2, 2016 · NWS FFC · 9 events in 9 counties and zones

On August 28th a tropical depression formed in the Florida Straits, drifting slowly west into the Gulf of Mexico. During the afternoon of August 31st this tropical depression developed into Tropical Storm Hermine over the central Gulf of Mexico and began turning to the northeast.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

On August 28th a tropical depression formed in the Florida Straits, drifting slowly west into the Gulf of Mexico. During the afternoon of August 31st this tropical depression developed into Tropical Storm Hermine over the central Gulf of Mexico and began turning to the northeast. By the late afternoon of September 1st Hermine reached hurricane strength as it approached the coast of the Florida Big Bend region in the northeast Gulf of Mexico. Hurricane Hermine moved onshore across northwest Florida during the evening of September 1st and swept into southern Georgia. Through the morning of September 2nd and into the afternoon, now Tropical Storm, Hermine continued to accelerate to the northeast bringing damaging, tropical storm force winds and heavy rain to portions of central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 2, 12:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 2, 12:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
157 AM EDT FRI SEP 2 2016

.PREV DISCUSSION... /Issued 1054 PM EDT THU SEP 1 2016/

UPDATE...
A Tornado Watch has been issued until 8 AM EDT Friday for the
following counties Emanuel...Montgomery...Telfair...Toombs...
Treutlen...Wheeler. As Hurricane Hermine moves northeast
increased instabilities and moisture move NE with it. The
hurricane low center is expected to track across our extreme
southeastern counties putting east central and southeast GA in the
best location for tornado development. Please stay tuned for any
updates.

PREV DISCUSSION... /Issued 801 PM EDT THU SEP 1 2016/

PREV DISCUSSION... /Issued 311 PM EDT THU SEP 1 2016/

SHORT TERM /Tonight through Friday Night/...
Short term forecast largely dominated by official NHC and WPC
forecast products associated with the track of Hurricane Hermine.
Hermine is expected to make landfall sometime overnight, then track
across Georgia and into the Carolinas on Friday. Tropical Storm-
force winds (39 mph or greater) are expected across a small portion
of central Georgia, and a Tropical Storm Warning remains in effect
through Friday at 8pm. The Tropical Storm Watch has been upgraded
to a Warning for the potential of Tropical Storm- force winds. In
addition to the winds, high rainfall amounts are expected, with
the SE corner of the CWA (generally south and east of a line from
Americus to Milledgeville, to Lincolnton expected to see amounts
of 3-6 inches, with locally higher amounts possible. A Flash Flood
Watch has been issued for this portion of the area (see hydrology
section below). These amounts are highly dependent on the overall
speed and track of Hermine, and variations in the actual path
could result in changes in the forecast. Although the threat of
tornadoes is largely south and east of the CWA, the threat is not
non-zero. Remember that tornadoes in tropical environments tend to
be weak, short-lived, and difficult to detect. Please see the
latest Hurricane Local Statement (HLSFFC) for the latest on
threats and impacts.

Any changes to the forecast track, intensity, or speed could have
enough of an influence on the expected impacts, that adjustments to
the Flash Flood Watch or the Tropical Storm Warning may be
necessary. Please stay alert to changes in the forecast.

31

LONG TERM /Saturday through Thursday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
The long term period begins with a departing Hermine although
models still show some uncertainty with how quick this departure
will be. GFS is certainly the quickest...taking the system to the
Carolinas coast by 06Z Sat. Other models including some of the
Tropical based ones are slower to lift out and generally used a
compromise in keeping some low to mid range chance pops in through
12Z Sat.

Thereafter...there is a strip of deep moisture left
across the southern tier which the ECMWF has been showing for days
and that the GFS is now picking up on as well. Not a ton of
forcing with this feature and instability looks to be negligible
so despite the continued above climo moisture values...will only
go slight chance pops for southern tier through Sat afternoon.

Area ends up after all is said and done within a fairly deep east
coast mid level trough which keeps dry air in place for the
balance of the long term period. As far as temps are
concerned...as much as I wanted lows in the 50s all the way down
into the metro...it is just not that likely a proposition this
time of year. As such...guidance continues to creep up with
overnight lows through the weekend and although there will be some
50s in the mountains...looking more like lower to mid 60s for the
rest. By the end of the long term period...trough shifts east and
is replaced by a large mid level high with temps soaring well
above normal into the mid 90s possibly.

Deese

HYDROLOGY...
Rainfall through Friday night have the highest amounts across
portions of eastern and central Georgia. The swath of highest precip
is generally south of a line from Americus to Milledgeville to
Lincolnton with amounts of 3 to 6 inches. Locally higher amounts
to 7 inches are possible. North of this swath (particularly north
of a line from Columbus, to Covington, to Athens), rainfall
amounts are expected to be less than 1 inch. A Flash Flood Watch
has been issue through 8am on Saturday. Expect rises on
rivers/creeks, localized flooding of low-lying areas, etc. Please
see the latest HLSFFC (Hurricane Local Statement) for the latest
on impacts and threats.

31

&&

.AVIATION...
06Z Update...
MVFR CIGs ahead of approaching rain bands from Hurricane Hermine
will deteriorate to Low MVFR/IFR, should stay in MVFR at TAF sites
unless heavy rain sets up and expect that more in AHN/MCN..
Showers still holding over weakening surface boundary near ATL,
and will continue SHRA in ATL area for next several hours. Rain
bands will mainly impact MCN/AHN through this afternoon when they
will begin to move off shore. east winds will be near 10kts with
gusts 20-30kts.

//ATL Confidence...06Z Update...
Medium confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  66  86  66 /  80  40  10   5
Atlanta         82  67  85  69 /  60  30  10   5
Blairsville     78  61  82  60 /  50  30  10  10
Cartersville    83  66  87  66 /  50  20  10   5
Columbus        85  70  89  71 /  60  30  10  10
Gainesville     78  66  84  66 /  60  30  10  10
Macon           81  67  87  68 /  80  40  10  10
Rome            86  66  88  66 /  30  20  10   5
Peachtree City  83  65  86  66 /  60  30  10  10
Vidalia         80  69  87  70 / 100  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 8 AM EDT this morning FOR THE FOLLOWING
ZONES: Emanuel...Montgomery...Telfair...Toombs...Treutlen...
Wheeler.

Tropical Storm Warning FOR THE FOLLOWING ZONES: Bleckley...
Crisp...Dodge...Dooly...Emanuel...Glascock...Houston...
Jefferson...Johnson...Laurens...Macon...Montgomery...Peach...
Pulaski...Schley...Sumter...Telfair...Toombs...Treutlen...
Twiggs...Washington...Wheeler...Wilcox...Wilkinson.

Flash Flood Watch from 5 AM EDT early this morning through
Saturday morning FOR THE FOLLOWING ZONES: Baldwin...Bibb...
Bleckley...Crisp...Dodge...Dooly...Emanuel...Glascock...Greene...
Hancock...Houston...Jefferson...Johnson...Jones...Laurens...
Montgomery...Oglethorpe...Pulaski...Putnam...Taliaferro...
Telfair...Toombs...Treutlen...Twiggs...Warren...Washington...
Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Sep 1, 10:02 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1102 PM EDT THU SEP 1 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-078>082-
089>091-102-103-030315-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-DADE-DAWSON-DEKALB-DOUGLAS-FANNIN-FAYETTE-FLOYD-FORSYTH-
GILMER-GORDON-GREENE-GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-
HENRY-JACKSON-JASPER-JONES-LAMAR-LUMPKIN-MADISON-MARION-
MERIWETHER-MONROE-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-
OCONEE-OGLETHORPE-PAULDING-PICKENS-PIKE-POLK-PUTNAM-ROCKDALE-
SOUTH FULTON-SPALDING-STEWART-TALBOT-TALIAFERRO-TAYLOR-TOWNS-
TROUP-UNION-UPSON-WALKER-WALTON-WARREN-WEBSTER-WHITE-WHITFIELD-
WILKES-
1102 PM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND PORTIONS OF
CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS AND LIGHTNING WITH ANY STRONGER STORMS. LOCALLY HEAVY
RAIN WITH MINOR FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...SCATTERED THUNDERSTORMS CAN BE EXPECTED.
IN ADDITION...IMPACTS FROM HURRICANE HERMINE WILL BRING
GUSTY WINDS AND HEAVY RAIN TO PORTIONS OF THE AREA. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE AREA EAST OF ATHENS AND MACON. THE
ACTUAL TRACK OF HERMINE WILL GREATLY AFFECT THE FORECAST.
ADDITIONAL INFORMATION CAN BE FOUND IN THE HURRICANE LOCAL
STATEMENT.../ATLHLSFFC/.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF
ANY SEVERE WEATHER OR FLOODING THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

GAZ074>076-083>086-092>098-104>113-030315-
BLECKLEY-CRISP-DODGE-DOOLY-EMANUEL-GLASCOCK-HOUSTON-JEFFERSON-
JOHNSON-LAURENS-MACON-MONTGOMERY-PEACH-PULASKI-SCHLEY-SUMTER-
TELFAIR-TOOMBS-TREUTLEN-TWIGGS-WASHINGTON-WHEELER-WILCOX-
WILKINSON-
1102 PM EDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AS
IMPACTS FROM HURRICANE HERMINE INCREASE.

WEATHER HAZARDS EXPECTED...

IMPACTS FROM HURRICANE HERMINE WILL BRING STRONGER GUSTY WINDS
AND HEAVY RAIN TO PORTIONS OF THE AREA...ESPECIALLY LATE TONIGHT.
THE THREAT FOR ISOLATED TORNADOES WILL ALSO INCREASE THROUGH THE
NIGHT INTO EARLY FRIDAY.

ADDITIONAL INFORMATION CAN BE FOUND IN THE HURRICANE LOCAL
STATEMENT...ATLHLSFFC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...A TROPICAL STORM WARNING IS IN EFFECT THROUGH 8 PM FRIDAY.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY NIGHT.

WEATHER HAZARDS EXPECTED...
TROPICAL STORM FORCE WINDS AND HEAVY RAIN CAN BE EXPECTED.
ISOLATED TORNADOES AND FLOODING WILL ALSO BE POSSIBLE.
ADDITIONAL INFORMATION CAN BE FOUND IN THE HURRICANE LOCAL
STATEMENT.../ATLHLSFFC/.

WE ENCOURAGE EVERYONE TO STAY TUNED TO UPDATES ON THIS DEVELOPING
SYSTEM.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Sep 2, 1:48 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 AM EDT FRI SEP 2 2016

GAZ033-044-045-055-020730-
DEKALB GA-NORTH FULTON GA-SOUTH FULTON GA-CLAYTON GA-
248 AM EDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...NORTH FULTON...SOUTH
FULTON AND NORTHERN CLAYTON COUNTIES UNTIL 330 AM EDT...

AT 247 AM EDT...A BAND OF VERY HEAVY RAIN EXTENDED ALONG A LINE
FROM NEAR STONE MOUNTAIN TO EAST POINT...AND MOVING WEST AT 10 MPH.

  HAZARD...HEAVY RAIN.

  IMPACT...MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ATLANTA...DECATUR...EAST POINT...FOREST PARK...COLLEGE
PARK...CLARKSTON... HAPEVILLE...STONE MOUNTAIN...AVONDALE
ESTATES...LAKE CITY...LITHONIA... PINE LAKE...CANDLER-
MCAFEE...BELVEDERE PARK...GRANT PARK-ZOO ATLANTA... HARTSFIELD-
JACKSON AIRPORT...NORTH DECATUR...DRUID HILLS...TUCKER AND
SNAPFINGER.

LAT...LON 3384 8419 3380 8410 3378 8408 3375 8403
      3371 8407 3364 8419 3365 8422 3363 8423
      3363 8424 3365 8425 3365 8428 3362 8426
      3361 8426 3360 8428 3361 8445 3364 8459
TIME...MOT...LOC 0647Z 097DEG 7KT 3379 8413 3367 8445

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 tropical storm. Local standard time, as filed.

Tropical Storm, Crisp

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Crisp forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

The Crisp County Emergency Manager reported several trees blown down and scattered power outages across the county. The AWOS at the Crisp County airport reported a wind gust of 33 MPH around 0515 AM EST.

Tropical Storm, Dodge

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Dodge forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.172, -83.168 (the zone’s center; the record gives no point)

The Dodge County Emergency Manager reported many trees and power lines blown down across the county. At least 750 residents were without power and numerous roads were completely blocked by fallen trees. One tree fell onto the Chauncey Baptist Church. The AWOS at the Dodge County airport reported a wind gust of 39 MPH around 0735 AM EST and a gust to 41 MPH around 1015 AM EST. In the far southern end of the county, a COOP observer recorded 4.33 inches of rain.

Tropical Storm, Wilcox

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Wilcox forecast zone
Property damage
$5,000
Reported by
Department of Highways
Coordinates
31.973, -83.432 (the zone’s center; the record gives no point)

The Georgia Dept. of Transportation reported trees blown down across Crawford Road blocking both lanes of traffic.

Tropical Storm, Laurens

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Laurens forecast zone
Property damage
$6,000
Reported by
Department of Highways
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

The Georgia Dept. of Transportation reported trees blown down around the intersection of Randolph Coleman Road and Highway 126. All lanes were blocked. Wind gusts of 32 MPH around 0655 AM EST and 33 MPH around 0755 AM EST were recorded on the AWOS at the Laurens County airport.

Tropical Storm, Toombs

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Toombs forecast zone
Reported by
AWOS
Coordinates
32.122, -82.331 (the zone’s center; the record gives no point)

The AWOS at the Toombs County airport recorded wind gusts of 35 MPH around 0755 AM EST and 43 MPH around 1055 AM EST.

Tropical Storm, Emanuel

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Emanuel forecast zone
Property damage
$30,000
Reported by
Department of Highways
Coordinates
32.590, -82.302 (the zone’s center; the record gives no point)

The Georgia Dept. of Transportation reported power lines blown down along Highway 56 southwest of Swainsboro blocking both lanes of traffic. The broadcast media reported part of the roof blown off of Swainsboro Middle School. A wind gust of 37 MPH was recorded around 0855 AM EST on the AWOS at the Emanuel County Airport and 3.65 inches of rain was recorded at a mesonet site near Nunez.

Tropical Storm, Montgomery

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
32.173, -82.535 (the zone’s center; the record gives no point)

A mesonet site near McNatt Falls recorded 4.13 inches of rain.

Tropical Storm, Telfair

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Telfair forecast zone
Reported by
Mesonet
Coordinates
31.930, -82.939 (the zone’s center; the record gives no point)

A mesonet site near Workmore recorded 3.98 inches of rain.

Tropical Storm, Wheeler

When
September 2, 2:00 AM EST to 1:00 PM EST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
32.117, -82.725 (the zone’s center; the record gives no point)

A mesonet site at the Little Ocmulgee State Park recorded wind gusts of 39 MPH around 0703 and 1003 AM EST. This same mesonet site recorded 4.07 inches of rain as well. Mesonet sites recorded 4.14 inches of rain near Scottland, 3.98 inches near Workmore and 3.86 inches near Mount Vernon.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, September 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655609, 655610, 655611, 655617, 655618, 655619, 655620, 655621, 655622.